Hypoglycemia

Hypoglycemia – Will Bassett

Background

  • Definition: BG <70 mg/dL on any measurement
        • Generally worse outcomes than hyperglycemia
        • Causes:
    • Inflammation
      • Sudden blood glucose drops in previously well controlled patient may indicate a new inflammatory process (infection, pancreatitis, sepsis etc.)
      • Check vitals and assess for new symptoms
    • Iatrogenic (insulin dose not adjusted for AKI or NPO)
      • Can consider reduction of basal insulin and/or consider holding prandial insulin
      • If patient is NPO, consider maintenance D5W/D5LR infusion
  • If patient is NPO, schedule blood glucose checks at a regular interval​​​​​​Can present with Sudden tremor, palpitations, delirium, dizziness, AMS

 

Management

  • Give PO carbohydrate load (15-20g oral glucose) if pt is alert and tolerates PO
  • Repeat measurement after 15 minutes and treat again as needed
  • Give IV D50 if severe (<50), or cannot take PO
  • Give glucagon 0.5-1mg SQ/IM if no IV access and impaired consciousness
    • Effect is transient and IV access should be obtained ASAP for glucose infusion
  • Do NOT hold basal for T1DM: treat the low, then reduce dose if needed (not necessary if low caused by high mealtime or SSI). In general, doses need not be reduced by > 30%